Tennessee, 2012Drought in Tennessee, June 26 to 30, 2012
June 26 to 30, 2012 · NWS MEG · 2 events in 2 counties and zones
Below normal rainfall continued during the month of June across West Tennessee. As a result, severe (D2) drought conditions expanded across Northwest Tennessee and extreme West Tennessee by the end of June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued during the month of June across West Tennessee. As a result, severe (D2) drought conditions expanded across Northwest Tennessee and extreme West Tennessee by the end of June. In addition, drought conditions intensified to extreme (D3) conditions across extreme Northwest Tennessee. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 26, 5:18 AM CST, 42 minutes earlier.
Area forecast discussion, Jun 26, 5:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
618 AM CDT TUE JUN 26 2012
.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.
JCL
&&
.DISCUSSION... /ISSUED 320 AM CDT TUE JUN 26 2012/
CURRENTLY TEMPERATURES ACROSS THE MIDSOUTH WERE RUNNING ANYWHERE
FROM TWO TO SIX DEGREES WARMER THEN 24 HOURS AGO. THIS WAS IN
DESPITE OF THE FRONTAL PASSAGE LATE YESTERDAY. THE WARMEST
TEMPERATURE THIS PAST HOUR WAS MEMPHIS AT 83 DEGREES. DRIER
DEWPOINTS HOWEVER WERE STARTING TO PUSH INTO NORTHWEST TENNESSEE
AND THE BOOTHEEL OF MISSOURI. WINDS OVER THE AREA WERE NORTHEAST
AT 5 TO 10 KTS...WITH OCCASIONAL HIGHER GUSTS IN NE ARKANSAS.
SHORT TERM THROUGH WEDNESDAY...HIGH PRESSURE ALOFT WILL CONTINUE
TO BRING DRY WEATHER TO THE REGION WITH NORTHEAST BREEZES.
TEMPERATURES WILL HOVER CLOSE TO AVERAGE TODAY AND A THREE TO FIVE
DEGREES WARMER ON WEDNESDAY. WITH HIGHS IN THE UPPER 80S TO LOW
90S...AND DEWPOINTS FALLING INTO THE 50S...AFTERNOON RH'S WILL
FALL INTO THE 25 TO 30 PERCENT RANGE. AN ELEVATED FIRE DANGER
APPEARS LIKELY FOR THIS AFTERNOON AS 10HR FUEL MOISTURE WILL RANGE
FROM 5 TO 8 PERCENT. FORTUNATELY THE 20FT WINDS WILL REMAIN BELOW
RED FLAG CRITERIA IN ALL AREAS. LOW TEMPERATURES TONIGHT WILL DROP
INTO THE 50S TO LOW 60S ACROSS MOST OF THE REGION WHICH WILL IN
TURN KEEP THE AREA BELOW THE CENTURY MARK ON WEDNESDAY.
THURSDAY THROUGH MONDAY...HAVE LEANED TOWARDS A NAM AND ECMWF
BLEND WITH THE UPPER LEVEL HEIGHTS BUILDING OVER THE AREA AND
HOTTER TEMPERATURES...AS THE GFS CONTINUES TO BE THE COOLER OUTLIER
SOLUTION. 500MB HEIGHTS WILL EXCEED 590DM THROUGH THE PERIOD WITH
TEMPERATURES LIKELY BREACHING THE CENTURY MARK EACH DAY...WHICH
WILL TIE OR BREAK RECORDS...ESPECIALLY FOR FRIDAY AND SATURDAY.
THE ALL TIME HIGH FOR MEMPHIS IN JUNE IS 104F SET BACK IN 1952 AND
1954...WILL THIS YEAR SURPASS THAT?
DEWPOINTS WILL ALSO BE ON THE RISE AS THE BOUNDARY LAYER FLOW
TURNS SOUTHWESTERLY. MODELS ARE ATTEMPTING FOR WIDESPREAD 70+
READINGS BY FRIDAY...HOWEVER WITH THE STRENGTH OF
SUBSIDENCE...DECREASING EVAPOTRANSPIRATION...AND SUFFICIENT
MIXING UP TO 700MB FEEL THAT DEWPOINTS WILL LIKELY REMAIN IN THE
MID AND UPPER 60S. WITH THAT SAID...AFTERNOON HEAT INDICES WILL
STILL CLIMB INTO THE 105F TO 110F HEAT ADVISORY RANGE.
A WEAK COLD FRONT WILL PUSH INTO THE OHIO VALLEY LATE SUNDAY AND
STALL THERE ON MONDAY. THIS MAY BRING A STRAY SHOWER OR STORM TO
THE NORTHERN PORTIONS OF THE MIDSOUTH...HOWEVER WITH THE RIDGE
HOLDING FAST THIS SCENARIO MAY EASILY CHANGE BY LATER THIS WEEK SO
HAVE LEFT POPS OUT OF THE FORECAST AND KEPT TEMPERATURES NEAR 100F.
JAB
&&
.AVIATION...
12Z TAF CYCLE (26/12Z-27/12Z)
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH CLEAR SKIES AND
UNRESTRICTED VISIBILITIES. WINDS TODAY NE AROUND 12 KTS WITH GUSTS
TO NEAR 18-20 KTS. AFTER 27/02Z WINDS DIMINISHING TO NE-E 3-7 KTS.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 66 97 72 / 0 0 0 0
MKL 90 56 96 64 / 0 0 0 0
JBR 90 61 96 67 / 0 0 0 0
TUP 92 61 96 66 / 0 0 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 2:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
327 AM CDT TUE JUN 26 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
327 AM CDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN AN
ELEVATED FIRE DANGER ACROSS THE MID SOUTH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT AND HUMIDITY WILL BUILD OVER THE MID SOUTH LATER THIS WEEK.
VERY HOT TEMPERATURES EXCEEDING 100 DEGREES...COMBINED WITH
ELEVATED HUMIDITY...WILL LIKELY RESULT IN HEAT INDEX VALUES ABOVE
HEAT ADVISORY CRITERIA OF 105 DEGREES STARTING AS EARLY AS
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
Drought, Tipton
- When
- June 26, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Tipton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Severe (D2) drought conditions began across the county.
Drought, Shelby
- When
- June 26, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Severe (D2) drought conditions began across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 26, 20121 death · 4 injured · 2 events
- Dust Storm in Arizona, June 26, 20129 injured · $40,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$79,000 · 1 in hail · 7 events
- Wildfire in Kansas, June 26 to 27, 2012$90,000 · 1 event
- Coastal Flood in Florida, June 26, 2012$70,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$46,000 · 1 in hail · 9 events
- Drought in Kansas, June 26 to 30, 201220 events
- Drought in Wisconsin, June 26 to 30, 201220 events
- Damaging Winds in Texas, June 26, 2012$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 26, 2012$20,000 · 65 kt wind · 4 events
- Excessive Heat in South Dakota, June 26 to 27, 201218 events
- Drought in Tennessee, June 26 to 30, 201215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394902, 394903.